Iowa, 2008

Flood in Iowa, June 5 to 8, 2008

June 5 to 8, 2008 · NWS FSD · 1 event in 1 county or zone

Heavy rain caused minor to moderate flooding of the Rock River in Lyon County in northwest Iowa from June 5th to June 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor to moderate flooding of the Rock River in Lyon County in northwest Iowa from June 5th to June 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 5, 3:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 3:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT THU JUN 5 2008

.DISCUSSION...

WARM ADVECTION SHRA/TSRA FELL APART IN MOST OF CWA OVERNGT AS NEB/IA
CONVECTION TOOK OVER CLOSER TO WMFNT. SO CUT BACK COVERAGE AND
INTENSITY THIS MRNG AND HAVE CANCELLED ALL WATCHES. COULD REGENERATE
DURG MRNG...MAINLY NORTH OF I90 AND EAST OF I29...BUT STILL ONLY
SCATTERED EXPCD. HOWEVER...DANGEROUS SITUATION STILL DVLPG LATE
THIS AFTN AND EVE AS MAIN DYNAMICS FINALLY MOVE NEWD INTO CWA AND
INTERACT WITH SFC WMFNT SURGING NWD THRU SERN CWA. THIS FNT WILL BE
FLWD BY STG SSELY FLOW OF MUCH WARMER AND VERY MOIST AND UNSTABLE
AIR...FUELING STG TSTM DVLPMT EVEN N AND W OF FNT OVER MOST OF CWA
DUE TO STG DYNAMICS ALOFT. MAIN THREAT FOR SUPERCELLS AND TORNADOES
SHOULD BE ALG AND SE OF A LN FM MWM TO FSD TO YKN...BUT SURGING
WMFNT COULD BRING MAIN ACTION EVEN FURTHER N AND W BY EARLY EVE.
HEAVY RAIN WILL REDVLP WITH DVLPG MCSS MOVG EWD OVER CWA DURG
EVE...AND DAYSHIFT WILL HAVE TO PONDER ANOTHER FFA DEPENDING ON
WHERE IT COULD SET UP. WRAPAROUND SCT SHRA MOVG EWD OVER MAINLY NRN
CWA LATE TNGT THRU FRI MRNG...WITH BRISK SWLY FLOW OF MILDER AND
DRIER AIR EXPCD BY AFTN. PRETTY MUCH STATUS QUO ON FCST THEREAFTER
WITH SOME MINOR ADJUSTMENTS. SEEMS SLY FLOW SHOULD BRING SOME LOW
LVL MOISTURE RETURN FOR THE CHCS OF TSTMS DVLPG SE OVER CWA LATE FRI
NGT THRU SAT NGT....BUT NEXT MAIN PRECIP EVENT SHOULD HOLD OFF TIL
SUN NGT AND BEYOND.

&&

AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS...CARRYING MVFR CONDITIONS...
WILL BE POSSIBLE AT TAF SITES THROUGH AROUND 15Z...BEFORE TAPERING
OFF FROM SOUTH TO NORTH IN THE LATE MORNING. ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS WILL REDEVELOP AFTER 20Z THIS AFTERNOON...
WITH MVFR TO IFR CONDITIONS IN HEAVIER STORMS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 5, 5:16 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT THU JUN 05 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
616 AM CDT THU JUN 05 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS MORNING
THROUGH EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED UNTIL
LATER IN THE AFTERNOON...WHEN WIDESPREAD THUNDERSTORMS SHOULD
DEVELOP MAINLY WEST OF INTERSTATE 29...MOVING EAST OVER THE
ENTIRE AREA THIS EVENING. SOME OF THESE THUNDERSTORMS SHOULD
CONTAIN LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE. THERE WILL
ALSO BE A THREAT OF DAMAGING WINDS AND ISOLATED
TORNADOES...MAINLY ALONG AND SOUTHEAST OF A LINE FROM MARSHALL
MINNESOTA TO SIOUX FALLS TO SPRINGFIELD SOUTH DAKOTA.

FLOODING...
THE LITTLE SIOUX RIVER FROM AROUND SPENCER TO LINN GROVE IS
EXPECTED TO CREST AT OR JUST SLIGHTLY ABOVE FLOOD STAGE BY LATE
THIS WEEK.

MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE
VERMILLION RIVER THE NEXT FEW DAY. RAINS FROM THUNDERSTORMS ARE
EXPECTED OVER THE NEXT FEW DAYS...WHICH COULD BE CAUSE FOR
CONTINUED OR ADDITIONAL FLOODING.

THUNDERSTORMS SHOULD CAUSE LOCALLY VERY HEAVY RAINS LATE THIS
AFTERNOON AND EVENING...PRODUCING 1 TO 3 INCHES RAINFALL. THIS
COULD CREATE SOME LOCALIZED FLASH FLOODING ISSUES AS WELL AS
INCREASE THE THREAT OF ADDITIONAL FLOODING ON CREEKS...STREAMS
AND RIVERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM CDT WEST OF
INTERSTATE 29...AND OVER MOST OF SOUTHWEST MINNESOTA AND
NORTHWEST IOWA BY 7 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 5, 5:43 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
643 AM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             5 SW UTICA              42.93N 97.56W
06/04/2008  E1.50 INCH       YANKTON            SD   TRAINED SPOTTER

0435 PM     FLASH FLOOD      2 S TABOR               42.91N 97.66W
06/04/2008                   BON HOMME          SD   TRAINED SPOTTER

            FIELDS WASHED OUT SOUTH OF TABOR

0510 PM     HAIL             5 NW YANKTON            42.94N 97.45W
06/04/2008  E0.88 INCH       YANKTON            SD   PUBLIC

0530 PM     FLASH FLOOD      6 SSW UTICA             42.91N 97.54W
06/04/2008                   YANKTON            SD   LAW ENFORCEMENT

            FLOODING IN FIELDS NEAR HWY 50/52 JUNCTION. TWO INCHES OF
            RAIN IN ABOUT 45 MINUTES.

0700 PM     FLASH FLOOD      DANTE                   43.04N 98.19W
06/04/2008                   CHARLES MIX        SD   LAW ENFORCEMENT

            ROAD FLOODING IN AND NEAR DANTE WITH 3 INCHES OF RAIN.

0715 PM     FLASH FLOOD      8 S ALEXANDRIA          43.54N 97.78W
06/04/2008                   HANSON             SD   EMERGENCY MNGR

            SEVERAL COUNTY/TOWNSHIP ROADS FLOODED NEAR HIGHWAY 42

1052 PM     DOWNBURST        5 S GALVA               42.43N 95.42W
06/04/2008                   IDA                IA   LAW ENFORCEMENT

            DOWNBURST WINDS CAUSED TREE DAMAGE BLOCKING HIGHWAY 20.

&&

GHARMON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lyon

When
June 5, 6:00 AM CST to June 8, 6:00 AM CST
Where
Lyon County, 5 mi NNW of Rock Rapids to 5 mi SSW of Doon
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.497, -96.218

Heavy rain caused minor to moderate flooding of the Rock River, affecting farmland along the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120337.